Texas, 2009

High Wind in Texas, April 9, 2009

April 9, 2009 · NWS LUB · 21 events in 21 counties and zones

A storm system impacted the Southern Plains on the 9th and produced widespread strong westerly winds and blowing dust over west Texas. Sustained winds up to 44 mph and gusts as high as 62 mph were recorded at a number of Texas Tech University West Texas Mesonet and Automated Surface Observing System sites across the South Plains region.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A storm system impacted the Southern Plains on the 9th and produced widespread strong westerly winds and blowing dust over west Texas. Sustained winds up to 44 mph and gusts as high as 62 mph were recorded at a number of Texas Tech University West Texas Mesonet and Automated Surface Observing System sites across the South Plains region.

The winds severely damaged a Texas Forest Service greenhouse near Idalou (Lubbock County) and destroyed a bank awning in Wolfforth (Lubbock County). A number of homes reportly sustained minor roof damage in the Lubbock vicinity. Property damages were estimated near $250,000.

The winds additionally combined with the ongoing drought to result in several fire starts across the South Plains, but none of the fire starts evolved into significant wildfires. A devastating wildfire outbreak, however, impacted areas east of the South Plains region.

A list of severe wind gusts measured by area surface observing sites follows: 62 mph at Childress (Childress County), 62 mph at Lubbock (Lubbock County), 61 mph at Turkey (Hall County), 60 mph at Anton (Hockley County), 60 mph at Aspermont (Stonewall County), 59 mph at Amherst (Lamb County), 59 mph at Floydada (Floyd County), 59 mph at O'Donnell (Lynn County), 59 mph at Paducah (Cottle County), 59 mph at Plainview (Hale County), 59 mph at Roaring Springs (Motley County), 58 mph at Hart (Lamb County), and 58 mph at Plains (Yoakum County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 9, 5:28 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 9, 5:28 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
628 AM CDT THU APR 9 2009

.AVIATION...
HIGH WINDS EXPECTED TO DEVELOP AT BOTH KCDS AND KLBB BY MID TO
LATE THIS MORNING AS DEEP LOW PRESSURE MOVES ACROSS NORTHERN TEXAS
PANHANDLE. WINDS EXPECTED TO EXCEED 30 KTS AT KLBB AND WILL
REQUIRE AN AVIATION WIND WARNING...TO BE ISSUED SHORTLY. VISIBILITY
RESTRICTIONS FROM 1 TO 3 MILES ANTICIPATED AT KLBB BASED ON PREVIOUS
CLIMATOLOGY...ALTHOUGH RECENT STRONG WINDS HAVE NOT CAUSED THE
EXPECTED RESTRICTIONS. WINDS WILL VEER TO THE NORTHWEST BEFORE A
CONTINENTAL COLD FRONT ARRIVES LATE IN THE EVENING AT KCDS AND
NEAR MIDNIGHT AT KLBB. MCQUEEN

&&

.PREV DISCUSSION... /ISSUED 436 AM CDT THU APR 9 2009/

SHORT TERM...
..HIGH WINDS...AREAS THICK DUST...DANGEROUS FIRE WEATHER TODAY...

A VERY STRONG TEXAS SOUTH PLAINS WIND STORM IS EXPECTED TODAY AS A
CYCLONE DEEPENS FROM THE SOUTHERN ROCKIES INTO THE NORTHERN TEXAS
PANHANDLE AT MIDDAY...THEN INTO NORTHERN OKLAHOMA THIS AFTERNOON.
LEE-SIDE SURFACE TROUGH WILL CONSOLIDATE INTO A DEEPENING SURFACE
LOW PRESSURE CENTER ON A TRACK IN ADVANCE OF THE UPPER LEVEL LOW.
THIS SYSTEM DOES NOT APPEAR AS DEEP AS ONE THAT PASSED JUST TO THE
NORTH LAST WEEKEND...BUT WILL IMPACT THE TEXAS SOUTH PLAINS REGION
MORE DIRECTLY WITH THE STRONGEST MID LEVEL WIND MAXIMUM AND PRESSURE
GRADIENTS. STRONG DOWNWARD VERTICAL MOTION WILL CROSS THE AREA WITH
MAXIMUM DOWNWARD MOTION AROUND MIDDAY COINCIDING WITH PEAK WIND
MAXIMUMS NEAR 600-700 MB. THIS SHOULD PROMOTE SURFACING OF 50+ KT WIND
GUSTS AND WILL REQUIRE A HIGH WIND WARNING FOR THE ENTIRE AREA BY 10
AM THIS MORNING. WINDS THIS STRONG SHOULD LIFT WIDESPREAD BLOWING
DUST FOR AREAS ON THE CAP-ROCK REQUIRING A DUST STORM ADVISORY...
WITH PERHAPS LESS VISIBILITY RESTRICTIONS OVER THE ROLLING PLAINS.

OTHER ISSUES LESS CRITICAL INCLUDE A FEW LIGHT SHOWERS PRIOR TO
DAYBREAK THIS MORNING OVER THE SOUTHERN ROLLING PLAINS BUT THESE
APPEAR TO BE DECREASING. ALSO A FEW SHOWERS SWINGING ACROSS THE
SOUTHERN PANHANDLE IN ADVANCE OF THE MID LEVEL VORTICITY ADVECTION
THAT ALSO LIKELY TO HAVE LIMITED LIFETIME AND IMPACT. ALSO...A
PACIFIC FRONT IS CROSSING THE AREA BEFORE DAYBREAK AND WILL ALLOW
ABOUT 10-15 DEGREES OF COOLING TODAY. THIS WILL BE FOLLOWED BY A
CONTINENTAL FRONT ON THE BACK SIDE OF THE SURFACE LOW CENTER MOVING
OUT OF THE PANHANDLE INTO NORTHERN ZONES DURING THE AFTERNOON.
PASSAGE OF THIS FRONT SHOULD DIMINISH WINDS MOSTLY BELOW HIGH WIND
LEVELS. A COOLER SURFACE RIDGE WILL JUT SOUTHWARD OVERNIGHT WITH
MODEST NORTHERLY FLOW. APPEARS LOW LEVEL MOISTURE WILL INCREASE
SLIGHTLY BEHIND THE FRONT BUT AREAS OF LOW CLOUDS...IF ANY...WOULD
BE LIMITED TO THE CENTRAL OR NORTHERN PANHANDLE. FOLLOWED FAIRLY
CLOSE TO TEMPERATURE GUIDANCE TODAY AND TONIGHT. MCQUEEN

LONG TERM...
UPPER LOW NW OF OLYMPIC N.P. IN WA WILL EASE DOWN THE CA COAST SW
OF SOCAL AND DEEPENING BEFORE EJECTING INTO THE SRN PLAINS ON
SATURDAY. THE SYSTEM ON SATURDAY LOOKS TO BRING MUCH OF THE AREA A
CHC OF PRECIPITATION THIS WEEKEND WITH THE LOWEST CHANCES NR THE
TX/NM BORDER.  WHILE THE SPEED OF THE UPPER LEVEL FORCING HAS
SLOWED IN THE GUIDANCE /QUITE TYPICAL REALLY/ OVER THE PAST FEW
DAYS...IT STILL APPEARS THAT A DRYLINE WILL SET UP OVER THE ERN
NM/TX BORDER REGION. 30-40 LLJ IS PROGGED SAT MORNING ACROSS THE
WRN HALF OF THE CWFA WHICH SHOULD HELP USHER IN UPPER 40
DEWPOINTS. SFC HEATING WL BE LIMITED BY COPIOUS CLOUD COVER WHICH
WILL SERVE TO LIMIT INSTABILITY ALTHOUGH GUIDANCE SUGGEST 1000
J/KG CAPE OVER THE SRN ZONES. WARM FRONT IS PROGGED TO MOVE N FROM
THE I-20 CORRIDOR INTO THE AREA BY LATE AFTERNOON AND THE
DRYLINE/WARM FRONT BDRY WOULD BE A FAVORED REGION OF DEVELOPMENT
WITH THE ARRIVAL OF UPPER LEVEL SUPPORT. AMPLE SHEAR OF 50-60 KTS
IS EXPECTED WITH THIS SYSTEM WHICH...IF MOISTURE AND/OR
TEMPERATURES EXCEED EXPECTATIONS...COULD TRIGGER SOME STRONG
STORMS. THE STORMINESS LOOKS TO HANG AROUND...PARTICULARLY IN THE
EAST...INTO SUNDAY MORNING BEFORE SYSTEM PUSHES INTO NTX. THAT
SAID...THIS IS A DAY 3 EVENT AND MUCH COULD CHANGE. SOME WRAP
AROUND PRECIP MAY HANG AROUND INTO SUNDAY BEHIND SFC COLD FRONT.
FLOW BECOMES LARGELY ZONAL THEREAFTER WITH THE NEXT SYSTEM
EXPECTED IN THE WED/THU TIME FRAME ALBEIT POPS DO NOT LOOK
ALL THAT ENCOURAGING ATT. 26

FIRE WEATHER...
VERY CRITICAL FIRE DANGER WILL BE IN PLACE TODAY AS A STRONG CYCLONE
ROLLS OUT ACROSS THE NORTHERN TEXAS PANHANDLE WITH 30+ MPH SUSTAINED
20 FOOT WINDS FOR MOST OF THE AREA...AND GUSTS OF 40+ MPH. AREAS OF
DUST WILL ACCOMPANY THIS STORM. ALL FIRE WEATHER ELEMENTS APPEAR TO
BE IN CRITICAL RANGES...WIND...HUMIDITY...FIRE DANGER...WHILE RECENT
WINDS HAVE FURTHER PRE-CONDITIONED THE ENVIRONMENT WITH MORE CURING
OF FINE FUELS. LAND MANAGERS SHOULD BE AWARE THAT THIS PATTERN
RESEMBLES OTHERS THAT HAVE LED TO RAPIDLY SPREADING WILDFIRES AND
CONTAINMENT WILL BE VERY DIFFICULT. A RED FLAG WARNING IS IN EFFECT
FROM MID MORNING INTO THE EVENING. A FRONT WILL PUSH IN FROM THE
NORTH DURING THE LATE AFTERNOON OR EARLY EVENING WITH A WIND SHIFT
TO A NORTHERLY DIRECTION...THAT COULD ALSO BE NOTABLE IF THERE ARE
ANY ON-GOING FIRES AT THAT TIME. ULTIMATELY THIS WIND SHIFT WILL
RESULT IN ENOUGH COOLING TO LIFT HUMIDITIES ABOVE CRITICAL LEVELS
DURING THE MID OR LATE EVENING. THERE IS A PIECE OF GOOD NEWS...
HOWEVER. THIS APPEARS TO BE THE FINAL FIRE WEATHER EVENT OF THE
RECENT LENGTHY SPATE OF EVENTS. MANY AREAS ARE EXPECTED TO RECEIVE
BENEFICIAL WETTING RAIN THIS WEEKEND. DRIER AND PERHAPS BREEZY
CONDITIONS MAY RETURN NEXT WEEK BUT AT LEAST NO DEEP CYCLONES APPEAR
ON THE HORIZON. MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        69  33  64  38  62 /   0  10   0  10  30
TULIA         73  36  62  38  61 /  10  10   0  10  30
PLAINVIEW     73  36  64  40  61 /   0  10   0  10  30
LEVELLAND     75  36  68  41  64 /   0   0   0  10  40
LUBBOCK       75  39  66  42  64 /   0   0   0  10  40
DENVER CITY   76  38  70  43  69 /   0   0   0  10  30
BROWNFIELD    76  39  69  42  65 /   0   0   0  10  40
CHILDRESS     80  41  63  41  64 /   0  10   0  10  30
SPUR          81  43  66  41  65 /   0   0   0  10  30
ASPERMONT     87  45  68  42  68 /   0   0   0  10  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

BLOWING DUST ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES:
TXZ021>024-027>030-033>036-039>042.

&&

99/99/05
Hazardous weather outlook, Apr 9, 4:03 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
503 AM CDT THU APR 9 2009

TXZ021>044-101015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
503 AM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

NON PRECIPITATION

A POWERFUL WIND STORM WILL SWEEP ACROSS THE TEXAS SOUTH PLAINS...
ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE TODAY AS
WESTERLY WINDS INCREASE TO 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH.
THESE WINDS MAY BE DAMAGING AND WILL LEAD TO AREAS OF VERY
RESTRICTED VISIBILITIES FROM BLOWING DUST. IN ADDITION...VERY
CRITICAL FIRE DANGER WILL OCCUR WITH A RISK FOR RAPIDLY SPREADING
WILDFIRES. HIGH WIND WARNINGS...RED FLAG WARNINGS...AND DUST STORM
ADVISORIES ARE IN EFFECT TODAY. CONDITIONS SHOULD GRADUALLY EASE
DURING THE LATE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 high wind. Local standard time, as filed.

High Wind, Parmer

When
April 9, 8:25 AM CST to 11:30 AM CST
Where
Parmer forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Bailey

When
April 9, 8:40 AM CST to 10:50 AM CST
Where
Bailey forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Cochran

When
April 9, 9:00 AM CST to 12:35 PM CST
Where
Cochran forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Stonewall

When
April 9, 9:15 AM CST
Where
Stonewall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
April 9, 9:25 AM CST to 1:00 PM CST
Where
Briscoe forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Swisher

When
April 9, 9:35 AM CST to 12:25 PM CST
Where
Swisher forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Hale

When
April 9, 9:44 AM CST
Where
Hale forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 9, 9:45 AM CST to 11:42 AM CST
Where
Lubbock forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$250,000
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Dickens

When
April 9, 10:20 AM CST to 12:55 PM CST
Where
Dickens forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Castro

When
April 9, 10:20 AM CST
Where
Castro forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Hall

When
April 9, 10:30 AM CST
Where
Hall forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Hockley

When
April 9, 10:55 AM CST
Where
Hockley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Motley

When
April 9, 11:25 AM CST
Where
Motley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Crosby

When
April 9, 11:25 AM CST
Where
Crosby forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Floyd

When
April 9, 12:10 PM CST
Where
Floyd forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Garza

When
April 9, 12:30 PM CST to 1:30 PM CST
Where
Garza forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
April 9, 12:40 PM CST
Where
Yoakum forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Lynn

When
April 9, 1:00 PM CST
Where
Lynn forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Cottle

When
April 9, 1:05 PM CST
Where
Cottle forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, Childress

When
April 9, 1:17 PM CST
Where
Childress forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Lamb

When
April 9, 2:10 PM CST
Where
Lamb forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157135, 157136, 157137, 157143, 157140, 157139, 157144, 157145, 157142, 157146, 157147, 157148, 157149, 157150, 157151, 157141, 157138, 157152, 157153, 157154, 157155.